CSN Login
Members Online: 3

You are here

This neuropathy is driving me crazy!

EZLiving66's picture
EZLiving66
Posts: 1358
Joined: Oct 2015

Since I had chemo two and a half years ago I have suffered from neuropathy. The feeling in eight of my ten fingers is back and although my thumb and pointer finger on my right hand are numb, they don't hurt.  BUT....my feet are just awful!  Most nights I wake up in pain and have to walk to ease the pain. And, to make it worse, I took Cipro for my UTI (long story but it was the third antibiotic out of four that they tried to get rid of it).  By my third dose I knew it was making the neuropathy much worse and called the doctor to change the prescription.  Now, it's so bad, it's hard to even step down on my left foot without pain. My left leg always feels warm - not warm to the touch but internally.  Both my feet feel like they're on fire with needles or knives stabbing them. 

Tomorrow I am seeing an acupressurist here in Florida.  The woman I saw back in Green Bay helped me so much. Hopefully the one here can do the same.  I have a prescription for Percocet but I break them in quarters and only take them when it's absolutely necessary.  I've tried gabapentin but it caused the muscles in my eyes to jerk uncontrollably.  I also take magnesium and potassium along with Vitamins B, C and D which were prescribed by my doctor because of my deficiencies. I am so tired all the time but try not to nap during the day so I'll be tired at night.  I can't even take my little dog, Spunky, on a walk.  Before, at least, the pain wasn't nearly as bad during the day, just got bad at night.  Now, it'a all the time.

Love,

Eldri

 

Moped7946's picture
Moped7946
Posts: 40
Joined: May 2016

Neuropathy sucks!!! I have almost ne feeling at ALL in my feet...but I don't have the pain that you have...just random shooting pains in my feet, hands and legs...this is a year and a half after carboplatin and taxol...Iam aslo diabetic which did not help the situation at all. I was like you with the percacet...I actually still have some left from way back...What seems to have actually made a difference lately is cutting back on carbs and changing my insulin from Lantus to Basaglar. It could also be that it is not as severe now because of the passage of time.

Neuropathy pain was AWFUL at night while I was in treatment. Drove me NUTS. I remember taking pain pills for it from time to time. Wearing compression socks helps NOW as does diabetic footwear/socks. I don't think anyone could have PAID me to put those compression socks on while I was in treatment!!! They take FOREVER to get on your feet!!! I think maybe finding a way to add vitamin B12 to your diet may help. I bought some Bragg Premium Nutritional Yeast to throw on/in various foods, soups...it is loaded with B vitamins and it tastes pretty good too and when I use it I feel better, not as tired. The fatigue REALLY sucks. I thought for sure I would be through with THAT by now!!

I am sorry you are going through this!! Take care!

derMaus's picture
derMaus
Posts: 561
Joined: Nov 2016

Eldri, I'm so sorry to read this! You're supposed to be enjoying your time in Florida, not being afraid to stand up. That just sucks. Unfortunately I have nothing to offer but will throw out a random idea: do you have any Ativan? Last summer, when I was recovering from sepsis and felt utterly gawd-awful, I took an Ativan. The pain strangely dimished afterwards, and I tried it a couple more times with the same result. I know Ativan is given for nausea, but wonder if it might have an off line affect on other neurological functions? Likely it's just an interaction with my own body chemistry, but I thought I'd mention it... I pray the accupuncture provides immediate relief. Best wishes, B

barnyardgal
Posts: 220
Joined: Oct 2017

I have a friend who had neuropathy in both her hands and feet after Taxol treatment. She didn't go til after 5 years, but eventually went to an acupuncturist. While it didn't help her hands, it cured her feet. She is trying cold laser therapy for her hands now and has seen some improvement. If she doesn't have significant improvement, her doctor will most likely prescribe Lyrica.

My doctor recommended alpha lipoic acid, l-glutamine, and a b vitamin to take while on Taxol. It turns out I am allergic to Taxol so I'm having a different chemo that doesn't cause neuropathy. But the supplements might be worth a try. 

oldbeauty
Posts: 194
Joined: May 2012

Eldri, I suffered the crippling pins and needles that you describe, along with the numbness and tingling in both my feet.  My endocrinologist convinced me to try Lyrica.  At the time, I was also doing acupuncture and taking B12 shots bc of a deficiency.  I haven't resumed acupuncture since I completed 8 sessions in August, and I still take B12 orally.  But I did start the Lyrica and I think it did take the edge off the pins and needles.  The numbness and tingling remain but I am getting used to that and I have been in physical therapy for 6 weeks in an effort to learn strategies to improve balance and strength.  I take 75 mg of Lyrica 3 times a day.  I do think it was effective on the really disabling pins and needles.  Before, it had gotten so it was painful to just stagger around the house.  Now, I can walk a mile easily.  I will push myself on vacation this year to see how long I can hike.  It is not fatigue that gets to me but, instead, I think my brain is over-stimulated by the messages from my feet.  My doctor calls it unnecessary messages of pain.  Perhaps the formulation of Lyrica is sufficiently different from gabapentin that you won't have side effects.  All I notice is a bit of fuzzy headedness but it does not interfere with thinking, talking, driving, decision-making.  It is expensive, though. Under my insurance the co-pay is $270 for a 3-month supply.  I also use a TENS unit to deliver electrical stimulation to my feet and legs.  It is supposed to help with pain for many people.  I use it in hopes that, like acupuncture, it will stimulate blood flow and encourage nerve re-growth.  I hope you can find relief.  I agree, neuropathy is the pits!  Best wishes, Oldbeauty

EZLiving66's picture
EZLiving66
Posts: 1358
Joined: Oct 2015

The acupressurist's husband also has neuropathy after going through chemo and radiation.  She worked on my feet and my left leg.  I think it has helped but I guess we'll see how I sleep tonight.  I'm going back next Tuesday to have another treatment.  I'll try this for a month or so, but if it doesn't work I'll have to see if my doctor will prescribe Lyrica.  

Thanks for all your kind words and suggestions.

Love,

Eldri

ConnieSW's picture
ConnieSW
Posts: 1456
Joined: Jun 2012

hope it works, Eldri 

pinky104
Posts: 574
Joined: Feb 2013

If you take Lyrica and it doesn't help, be sure to taper your dose getting off of it.  It didn't work for me, and I fell just before getting off of it, so I took the full dose up to the last day.  It made me very sick when I stopped it suddenly.  Gabapentin worked on me for my back but I'm not sure if it did anything for my neuropathy, which is finally gone years later.  Accupuncture didn't work for me, but I had a very old accupuncturist, and he may have been the problem.  On my first visit, I walked out the door and discovered the pain I was having was from a couple of needles that he never bothered to take out.  He had kept his office dark for the calming effect, but I wasn't very calm when I found those needles still in me. 

What dose of potassium did your doctor give you?  My GYN/onc. prescribed 10 MEQ, but then I found I had to add another 99 mg. over-the-counter pill to keep the cramps in my legs away.  I go on long shopping trips and being on my feet a lot causes bad cramping at night.  I was told at first the cramps were from dehydration, but I think the low potassium levels in me were worse than any dehydration I ever had. 

Subscribe to Comments for "This neuropathy is driving me crazy!"